Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 11, NWS Dodge City, KS

April 22, 2022Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2022, 5:28 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 22, 2022, 5:28 PM CDT (22:28 UTC)
Expired
Apr 22, 2022, 6:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 5:50 PM CDTHAIL 0.883 N Richfield, KS
Apr 22, 5:55 PM CDTHAIL 1.25Richfield, KSMOST OF THE HAIL WAS NICKEL SIZE.
Apr 22, 6:10 PM CDTHAIL 1.754 S Wilburton, KSREPORT RECEIVED VIA SOCIAL MEDIA.
Apr 22, 6:24 PM CDTHAIL 1Rolla, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KDDC 222228
SVRDDC
KSC129-189-222315-
/O.NEW.KDDC.SV.W.0011.220422T2228Z-220422T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
528 PM CDT Fri Apr 22 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Southern Stevens County in southwestern Kansas...

* Until 615 PM CDT.

* At 528 PM CDT, a severe thunderstorm was located near Elkhart,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wilburton around 540 PM CDT.
  Rolla around 545 PM CDT.

Other locations in the path of this severe thunderstorm include
Feterita and Hugoton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 10204 3739 10188 3721 10114 3699 10148
      3699 10204
TIME...MOT...LOC 2228Z 238DEG 62KT 3691 10188 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
1 follow-up statement
329 
WWUS53 KDDC 222246
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
546 PM CDT Fri Apr 22 2022

KSC129-189-222315-
/O.CON.KDDC.SV.W.0011.000000T0000Z-220422T2315Z/
Morton KS-Stevens KS-
546 PM CDT Fri Apr 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR MORTON AND SOUTHWESTERN STEVENS COUNTIES...

At 546 PM CDT, a severe thunderstorm was located near Richfield,
moving northeast at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
Morton and southwestern Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3713 10204 3739 10188 3726 10134 3699 10148
      3699 10204
TIME...MOT...LOC 2246Z 207DEG 55KT 3723 10181 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:46 PM CDT, 42 minutes earlier.

Area forecast discussion, Apr 22, 4:46 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
446 PM CDT Fri Apr 22 2022

...updated for mesoscale discussion...

.MESOSCALE DISCUSSION...
Issued at 439 PM CDT Fri Apr 22 2022

Severe storms are expected to develop along a dryline extending from
northwest Kansas into the far west Texas Panhandle/Eastern CO area
over the next couple of hours. A few mesoscale details look to
complicate the locations/timing for initiation. A 19Z KDDC Upper
Air observation showed a fairly strong lid around 800 mb, while
farther west near the dryline, fairly steep lapse rates were
observed  throughout this deep layer. A couple of more favored
moisture /theta-e convergence areas are focused, 1) well south into
the TX Panhandle, while another more centered around Scott Gove
counties. Storms may also struggle to develop deep severe
updrafts initially given the very low 30-40 percent mean RH in the
LCL to LFC layer. With time, mechanical forcing associated with
the overspreading of the nose of a very strong mid level jet will
favor more widespread convection into the mid evening. With a very
strong low level wind profiles, CAPE values between 1500 and 2500
J/kg, 70 MPH thunderstorm outflow w and hail up to baseball size
can be possible in the far southwest sections of the area, such
as the Johnson Elkhart and Liberal areas. As the aforementioned
upper jet induces more broad lift after sunset, the dryline will
swing east with enhanced surface convergence increasing the
severe storm coverage through mid evening, with isolated tornados
becoming an added hazard in the zone generally bounded by highway
83 and highway 283. It is possible storms take on a more
clustered or linear mode with time resulting in outflow outrunning
the convective line as the storms move east of a Wakeeney-Dodge
City and Meade line. Alot of the CAMS have been convecting early
(23z or so) along this panhandle dryline region driving storms
north into Kansas through the mid evening, while the HRRR has
remained non - convective in lieu of waiting for the stronger
broad midlevel lift to arrive.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 1224 PM CDT Fri Apr 22 2022

17Z obs showing a robust area of moisture across southwest Kansas
with dewpoints in the 60s from LBL to GCK on east with 50
dewpoints to the Colorado border. Dryline is positioned from North
Platte, Nebraska to Springfield, Colorado. Surface wind speeds are
sustained 30 mph with gusts over 40 mph. A large longwave trough
is moving into the desert southwest with a deepening surface low
in northeast Colorado.

Tonight...models are still suggesting two rounds of storms with
the first round developing along a dryline after 6 PM and a second
round developing along a cold front and shortwave trough after
midnight. With good mixing today the dryline should be sharp as it
moves into western Kansas with an increasing LLJ after 00Z. This
will produce clockwise hodographs and with CAPE values over 2000
j/kg and over 40 kts bulk shear any storms that develop will have
the capability of hail 2 inches or larger as they start out as
discrete supercell. With the strong wind speeds at 850 mb the
potential for strong winds with the mixing will also be possible
(as the wind speeds even without the storms could be close to
severe levels late this afternoon). Storms could easily produce
70-80 mph gusts. With the high LCLs forecast even though the low
level shear will be good...the tornado outlook with LP dryline
supercells tonight is not as great. The other possibility is with
the LP supercells of dry lightning strikes that could add a fire
danger on top of the severe danger as it looks like the rainfall
at least initially with the storms won't be much. What may inhibit
initiation on the dryline will be the warm mid level temperatures
(+10 to +11 C 700 mb temps).

Later tonight as a shortwave ejects out of Colorado a second round
of storms will develop as a weak cold front enters into northwest
Kansas. These storms will grow to linear pretty quickly and the
main threat will be wind gusts 60-80 mph. The strongest of the 850
mb winds look to increase to 70 kts after midnight and these
storms could easily mix those winds to the surface. Storm
propagation to the east should be fairly rapidly however models
don't have a consensus how far south the line will be. At this
point the best chance of the overnight storms will be along the
I-70 corridor and lesser chances to the south.

Saturday the upper level trough will move into southwest Kansas
and we should expect gusty southwest winds through the day and
with the cold frontal passage the moisture will be scoured out of
the region. With this combo fire weather will once again be a
concern with winds 20-30 mph with higher gusts and humidity values
falling to below 15%. Highs should reach into the upper 70s and
lower 80s.

.LONG TERM...(Saturday night through Friday)
Issued at 152 PM CDT Fri Apr 22 2022

Sunday a much more robust cold front should move through the
region with stronger cold air advection through the day. Initial
winds will increase behind he front but with the quick arrival of
a high we should see the winds diminish by afternoon. Highs will
be in the upper 60s to lower 70s.

Sunday night into Monday morning a shortwave trough will move
through eastern Colorado and with some upslope winds medium term
models are suggesting precipitation developing along the front
range of the Rockies to the CO-KS border. It looks like the best
lift with the shortwave should keep the moisture just west of the
border so removed the slight POP chance that was in for our
western counties for Sunday night.

For the first parts of the week we should see upper level ridging
moving into the plains which will keep us dry. Winds will pick up
again for Tuesday and Wednesday as a surface low deepens in
eastern Colorado and a shortwave moves from the four corners
region to Nebraska. Upped the forecasted wind speeds for Tuesday
and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM CDT Fri Apr 22 2022

Surface and low level winds will be strong through at least 09Z as
surface winds will be 20-30 kts with higher gusts and 850 mb winds
will increase to 60-70 kts from 03Z-09Z. These winds could reduce
visibility at times due to blowing dust. A round of storms is
expected to develop after 05Z along a cold front and could affect
the airport terminals from 05Z-09Z tonight.

&&

.FIRE WEATHER...
Issued at 200 PM CDT Fri Apr 22 2022

A fire weather watch is in effect for Saturday as winds will be
picking up out of the southwest to 20-30 mph with higher gusts and
colder air behind a weak cold front will drop relative humidity
values to around 10-12% by the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  41  69 /  40   0   0   0
GCK  51  76  38  66 /  50   0   0   0
EHA  50  75  38  67 /  20   0   0   0
LBL  53  78  39  69 /  40   0   0   0
HYS  59  78  42  68 /  50  10   0   0
P28  65  84  47  74 /  30  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 1 AM CDT /midnight MDT/ Saturday for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Saturday afternoon through Saturday
evening for KSZ030-031-043>046-061>066-074>081-084>090.

Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

&&

MESOSCALE...Russell
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 22, 2:05 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 PM CDT Fri Apr 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-231915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 PM CDT Fri Apr 22 2022 /105 PM MDT Fri Apr 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Tonight.

Day 1 Discussion
----------------

Two rounds of storms will be possible for tonight. Storms could be
possible after 6 PM along a dry line for areas roughly along and
west of highway 83. Main threat with these storms will be large
hail 2 inches in diameter or larger and gusty winds. An isolated
tornado can't be ruled out, however the overall environment
doesn't look favorable for tornado develop.

A second round of storms is forecast to develop in northwest
Kansas and will evolve into a squall line after midnight as it
moves eastward. The main threat with these storms will be wind
gusts over 70 mph. The best chance of storms will be along the
I-70 corridor with lesser chances as you move south.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.

Days 2-7 Discussion
-------------------

Elevate risk of fire weather for Saturday as winds will be out of
the southwest at 20-30 mph with higher gusts and relative humidity
values falling to 10-12%

Days 2-7 Hazards
----------------
* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

* Monday
  - Fire weather: Elevated risk

* Tuesday
  - Excessive cold: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive cold: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive cold: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 PM this evening.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Local storm report, Apr 22, 1:49 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
04/22/2022  M54 MPH          FINNEY             KS   MESONET

            MESONET STATION KS010 US-50 @ K-156 BRIDGE
            GARDEN CITY.

&&
Local storm report, Apr 22, 1:50 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     NON-TSTM WND GST 11 S BIG BOW            37.40N 101.54W
04/22/2022  M51 MPH          STANTON            KS   MESONET

            MESONET STATION EW7515 JOHNSON.

&&
Local storm report, Apr 22, 3:52 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
352 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 1 ESE SCOTT STATE LAKE  38.68N 100.90W
04/22/2022  M63 MPH          SCOTT              KS   MESONET

            MESONET STATION K5SCT 1 ESE SCOTT STATE
            LAKE.

&&
Local storm report, Apr 22, 3:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND GST 3 W BLOOM               37.49N 99.96W
04/22/2022  M54 MPH          FORD               KS   MESONET

            MESONET STATION DW9907 BLOOM.

&&
Local storm report, Apr 22, 4:00 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
400 PM CDT FRI APR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     NON-TSTM WND GST 7 E GARDEN CITY         37.99N 100.73W
04/22/2022  M58 MPH          FINNEY             KS   PUBLIC

&&

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:11 PM CDTSpecial Weather StatementDDCRush34 min
Apr 21, 7:12 PM CDTSpecial Weather StatementDDCEdwards33 min
Apr 21, 7:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa45 min
Apr 21, 7:20 PM CDTSevere Thunderstorm WarningDDCNess, Rush40 min
Apr 21, 7:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa, Pawnee50 min
Apr 21, 7:57 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPawnee, Rush48 min
Apr 21, 8:07 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford38 min
Apr 21, 8:16 PM CDTTornado WarningDDCEdwards, Ford22 min
Apr 21, 8:39 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee12 min
Apr 21, 9:00 PM CDTSpecial Weather StatementDDCEdwards30 min
Apr 22, 2:39 AM CDTRed Flag WarningDDCHamilton, Morton, Stanton18 hr
Apr 22, 12:41 PM CDTFire Weather WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more13 hr
Apr 22, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton37 min
Apr 22, 6:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens51 min
Apr 22, 6:15 PM CDTSpecial Weather StatementDDCKearny45 min
Apr 22, 6:30 PM CDTSevere Thunderstorm WarningDDCKearny30 min
Apr 22, 6:32 PM CDTSpecial Weather StatementDDCKearny43 min
Apr 22, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCKearny44 min
Apr 22, 6:56 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Haskell, Morton, Stanton, Stevens49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.